Does anyone get pain in the ball joints of their feet making it difficult to walk?

Recently, more so after stopping my steroids (3 months ago), I have experienced excruciating pain in the big toe ball joints of my feet. I cannot walk very far without this pain flaring up and I find it almost impossible to walk any further.

I wear the most comfortable shoes I can find (Clarks Active Air) but I am still in agony. I truly hope this gets better but I'm not sure how? Otherwise I may have to use a motorised scooter, which I dread.

13 Replies

oldestnewest
  • I sometimes have this problem, but mostly I have it in my ankles. It is quite severe when it happens, usually without any warning. I am still on steroids and it still happens. I sympathise with you.

  • This problem is often caused by loss of the fatty tissue at the base of the toes which means the base joints have less protection and therefore causes impact pressure when you walk. Have you tried the clear gel shoe inserts which you can get from most chemists and department stores ? I find they help to relieve the pressure and make walking less painful.

    Hope you find some relief.

    Best Wishes

    Nell

  • Hi sorry you are suffering this pain, I too had this problem and thought I would have to have a mobilty scooter. I had come off my steroids, felt great apart from the pain. I did not associate the pain with coming off the steroids!!!however I had cause to go into hospital for minor surgery and had to have a course of Prednisalone. Low and behold the pain in my feet went. I asked my consultant and he told me that to remail pain free I woild have to take a small dose of steroids forever. I have done so and remained without pain and without the scooter. I have to admit that I was on a massive dose of steroids at first ant this destroyed my bodies ability to make its own. This illness takes no prisoners.

  • Oooh back on the steroids?? This is a very sore point for me (pardon the pun!).

    I think, for me, keeping off the steroids will overide the pain (unless it gets any worse of course).

    As a matter of interest, how small is your "small dose" of steroids?

    And did you experience weight gain, moon face etc etc all the side effects of steroids?

    I'm going to explore every avenue before going down the steroids route, however I wish you all the best with your choice.

    Thank you for replying! It is much appreciated.

  • I had a lot of pain in my feet for a while after coming off steroids so much so that I went to the doctor who put me on some medicine. The consultant said he didn't want me on it so we agreed I would take it occasionally. I then had pain in my heel. Someone suggested trying the shoe inserts. Since using the inserts I've had no pain in my feet at all.

    Hope this gives you some options.

  • Hi Holly,

    Thanks for your reply.

    What type of inserts did you use?

  • The ones I'm using are "Orthaheel". They cost about £20. Don't know if you can get them on prescription.

  • Dear BerkshireBird,

    There is a company called 'Kozy feet' (or similar) that specialise in wide fitting/comfatable footwear. They may be able to help out.

    Hope that you do find someting that helps.

    Best wishes

    AndrewT

  • Hi

    One of the first symptoms I remember was dreadful heel pain, I thought it was because I stand alot for my job, I was given orthotics, but then I do have dodgy feet and took to wearing 2/3 pairs of socks; it didn't help. It went when I was on steroids. I'm now off those and on Plaquenil and MTX but have period of heel pain and have it at the moment.It isn't as bad if I keep the pressure off my feet but other than that I just try to put up with it.

    I did try something called 'party feet'!!

  • I do. I also have the heel pain. I used baby socks under them! I've since worn Flyflots and Gluv sandals. Birkenstocks and their imitators are strangely comfy too.

  • I experienced severe foot pain in my left foot below my toes approx 6 years ago and went to my GP who sent me to a consultant who diagnosed "Morton's Neuroma". He said a nerve was damaged between two of my toes and referred me to the Surgical Appliances Dept. at the local hospital . He also said the padding of fat under my toes had thinned with aging.

    Surgical Appliances fitted me with NHS orthotics for both feet which I can have renewed for free yearly. They gave me foot exercises. The foot pain subsided but never fully went away but doesn't affect my mobility very much now.

    Being put on steroids 18 months ago made no difference to my foot discomfort.

    I have to buy shoes with removable insoles so I can wear the orthotics. I find wearing sports "trainers" and "Padders" shoes work best for me, also "Fidelio", Birkenstocks and Clarke's "Active Air" shoes. "Cosyfeet" shoes are much too deep for me.

    A few, and by no means all, of the shoes from these shoe suppliers come with removable insoles. It is worth trying the internet for suitable shoe suppliers.

    A big difficulty for me is that my feet get uncomfortably hot, especialy in summer, as I can't wear sandals, even with the orthotics, for any length of time without discomfort and soon pain. I can't go barefoot as need the orthotics to support my feet. I will research the Flyflots and Gluv mentioned by Sandra99b above as I haven't come across them before.

  • can I just add that scooters are a godsend to me and give me back freedom and independence. I can visit places which are otherwise impossible - from asda to a park, the cemetry to a stately home. they are not bad when you try them.

  • Thank you everyone for all your suggestions and information.

    My doctor has suggested an X ray of my foot, to ascertain if it is arthritis. If it is, I will probably have to have a steroid injection in it (omg).

You may also like...